North Carolina, 2012

Hail in North Carolina, March 31, 2012

March 31, 2012 · NWS MRX · 1 event in 1 county or zone

An upper level trough over the Ohio Valley moved southeast across the Southern Appalachians while driving a cold frontal boundary across the region. Moderate to strong instability and decent wind shear aided the development of severe convection during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough over the Ohio Valley moved southeast across the Southern Appalachians while driving a cold frontal boundary across the region. Moderate to strong instability and decent wind shear aided the development of severe convection during the afternoon and early evening. Most of the severe storms produced large hail. Wind damage was rather limited during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 1:59 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 31, 1:59 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT MAR 31 2012

.SHORT TERM...(TONIGHT AND SUNDAY)...WEAK FRONTAL BOUNDARY SAGGING
SOUTH INTO THE AREA IS COMBINING WITH A WEAK UPPER IMPULSE TO BRING
SOME SHOWERS AND THUNDERSTORMS TO THE AREA.  THESE SHOULD DIMINISH
THIS EVENING...AND EXPECT SOME PATCHY FOG LATE TONIGHT.  WITH
FRONTAL BOUNDARY STILL IN THE AREA SUNDAY MAY SEE SOME AFTERNOON
CONVECTION AGAIN...SO WILL CARRY SLIGHT CHANCE POPS SUNDAY
AFTERNOON.  MAV TEMPS LOOK A BIT TOO LOW TONIGHT AND TOO HIGH
SUNDAY...SO WILL BLEND IN SOME OF THE MET TEMPS TO MAKE THE RANGE A
BIT SMALLER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...A DIRTY RIDGE WILL
SUMMARIZE THE WEATHER PATTERN FOR THE UPCOMING WEEK. FLOW OVER THE
TOP OF THE RIDGE WILL PERMIT WEAK DISTURBANCES TO PLAY WITH THE CWA
/ESPECIALLY NORTHEAST HALF/ AND FOCUS CONVECTIVE ACTIVITY...HOWEVER
EVEN WHEN SUCH DISTURBANCES ARE ABSENT...THE WARM AND SORTA HUMID
AIR WILL YIELD ISOLATED CONVECTION MOST AFTERNOONS/EVENINGS. ONLY
AFTER A CLOSED LOW MOVES THROUGH THE AREA /THAT FOR NOW THE
GFS..DGEX..AND ECMWF AMAZINGLY AGREE ON/ DURING LATE THURSDAY AND
FRIDAY DO WE POTENTIALLY GET A COUPLE DAYS OF FAIR AND QUIET
WEATHER FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             56  84  59  87  60 /  20  20  10  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  79  59  85  59 /  20  20  40  30  30
OAK RIDGE, TN                       53  80  58  85  59 /  20  20  40  30  30
TRI CITIES AIRPORT, TN              46  76  54  80  54 /  10  20  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/GC
Hazardous weather outlook, Mar 31, 1:45 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT MAR 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT SAT MAR 31 2012 /145 PM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING. SOME STORMS MAY POSSIBLY BECOME SEVERE...MAINLY OVER EAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR POTENTIAL SEVERE THUNDERSTORMS
THIS SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 31, 3:54 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CHATTANOOGA             35.07N 85.26W
03/31/2012  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Special weather statement, Mar 31, 4:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT SAT MAR 31 2012

TNZ017-018-046-047-312230-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-
526 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND SULLIVAN
COUNTIES UNTIL 630 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF MOUNTAIN CITY...WHICH WAS MOVING
SOUTHEAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Special weather statement, Mar 31, 4:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SAT MAR 31 2012

NCZ060-061-TNZ086-087-312230-
CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
536 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 630 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF MADISONVILLE AND 10
MILES NORTH OF MURPHY...WHICH WERE MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Local storm report, Mar 31, 5:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             5 NE TELLICO PLAINS     35.42N 84.24W
03/31/2012  E0.88 INCH       MONROE             TN   TRAINED SPOTTER

            PEA UP TO NICKEL SIZE HAIL.

&&

JWINTON
Special weather statement, Mar 31, 5:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SAT MAR 31 2012

TNZ068-071-086-312315-
LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-
620 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...NORTHWEST BLOUNT...AND
NORTHWEST MONROE COUNTIES UNTIL 715 PM...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUDON...WHICH WAS MOVING SOUTHEAST AT 15
MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Special weather statement, Mar 31, 5:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT SAT MAR 31 2012

TNZ017-018-046-VAZ008-312330-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON VA-
630 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER...WASHINGTON...
JOHNSON AND SULLIVAN COUNTIES UNTIL 730 PM...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER EXTREME NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA...WHICH WERE MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
SADIE...SHADY VALLEY...DAMASCUS...DOEVILLE...LAUREL BLOOMERY...
KONNAROCK...NEVA AND TRADE.

DMG

The radar

The Knoxville radar (KMRX), 138 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
March 31, 5:30 PM EST
Where
Cherokee County, 1.33 mi ENE of Persimmon Creek
Measured
1 in hail
Reported by
Department of Highways
Coordinates
35.090, -84.150

Quarter sized hail fell in the Nantahala National Forest near Persimmon Lake four miles west of Murphy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374001.